Hail, Musselshell
- When
- July 27, 1:07 PM MST
- Where
- Musselshell County, 0.95 mi W of Roundup
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -108.550
A strong upper level disturbance within an unstable northwest flow aloft moved across eastern Montana during the afternoon and evening hours of the 27th. Aided by a strong jet streak, this disturbance resulted in a few long-lived super cell thunderstorms across the central and eastern portions of the Billings Forecast Area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A strong upper level disturbance within an unstable northwest flow aloft moved across eastern Montana during the afternoon and evening hours of the 27th. Aided by a strong jet streak, this disturbance resulted in a few long-lived super cell thunderstorms across the central and eastern portions of the Billings Forecast Area. These thunderstorms produced very large hail with the largest size being tennis ball size southeast of Colstrip, Montana in Rosebud County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 27, 8:36 AM MST, 4 hours 31 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
936 AM MDT WED JUL 27 2016
.UPDATE...
Modestly strong shortwave was crossing eastern Montana this
morning and developing an area of showers and thundestorms over
the southeast. High resolution models have finally caught up to
this activity for the morning hours. The shortwave exits the
southeast zones by late morning with subsidence behind it for the
afternoon. Raised pops for the morning to cover on going activity
and lowered pops over the southeast this afternoon with the
influence of subsidence behind the wave. Otherwise, a second
shortwave was just now entering western Montana. This wave will
generate another round of showers and thunderstorms over western
and central zones this afternoon and evening, and current forecast
has this covered well. TWH
&&
.SHORT TERM...valid for Tdy and Thu...
Ingredients are coming together for better chances of wetting
rains for today through Thursday. Precipitable waters have risen
to 1 inch to /1.25/ inches over the eastern part of the area and
will remain high through the period as low-level easterly flow
persists through tonight. A series of shortwaves will affect the
region, although the models were not in great agreement with the
track of the waves, which created some PoP challenges. Models were
however in closer agreement with the position of an inverted
surface trough over the eastern zones.
The SREF showed 1000 j/kg MUCAPE over the area today and Thu.,
with CAPES around 500 j/kg tonight. The bulk effective shear was
30 kt today and tonight. Thus there could be some strong storms,
but not seeing any large severe storm potential.
Early this morning, a shortwave was crossing MT and a second wave
was over WA on water vapor imagery. The MT wave will be moving
into SE MT at 12Z today and should be gone by 18Z. The WA wave
will move into the area, but the ECMWF and WRF keep it further N
than the GFS. Forcing with the wave looked weak today. Kept low
PoPs over the central zones through 18Z with higher PoPs E and
went with scattered PoPs in the afternoon with the highest PoPs E,
based on model QPF consensus. It will be cooler than yesterday
with mixing to 700-600 mb, convection and clouds.
Inverted trough sets up over the E tonight as the wave continues
moving through the region. Again, forcing was weak and models kept
the wave generally N of the area. Had scattered evening PoPs, then
highest PoPs E overnight with the surface trough. The shortwave
moves into NE MT on Thu, maintaining an inverted trough over SE
MT. Again, focused the higher PoPs over the E. It will be slightly
cooler with limited mixing and clouds/precipitation on Thursday.
The shortwave will move into the Dakotas Thu. night and PoPs will
decrease from W to E. Arthur
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Conditions will begin to dry out and turn warmer on Friday, but
there is one final area of PV tracking thru the WNW flow aloft
that clips our N/E. As boundary layer moisture will remain
somewhat elevated, this could be enough for a few showers and
tstms mainly over the mountains and in our east, but will admit
there could be a slight chance across our lower elevations until
the PV exits. Friday night should be dry as ridge finally builds
behind this final shortwave. Temps on Friday should be very close
to late July normals, ie mid 80s to around 90.
Ridge builds and flow aloft backs by Saturday, allowing for
warmer air to push into our cwa from the SW, as upper trof digs
thru BC into WA. Models remain consistent in showing a surge of
monsoonal moisture and the threat of higher-based thunderstorms
beginning late Saturday in our southwest, then across our region
on Sunday. Conditions will generally hot this weekend but latest
models seem to have trended just slightly not-as-hot. 700mb temps
near +16C will get many locations to the upper 90s to near 100,
with hottest temps likely to occur on Sunday in our east.
Evolution of Pac NW and trailing Pacific shortwaves still in much
question for the first half of next week, but today's models are
hinting at a couple things. First is a drier post-frontal day on
Monday as initial trof pushes across northern MT and southern
Alberta/Saskatchewan, scouring out moisture behind a Sunday night
frontal passage. Then, trailing wave will bring next chance of
showers and thunderstorms by Tuesday. Given the uncertainty will
leave climo/slight pops in for both Monday and Tuesday, but again
there is a trend to suggest Monday may be a dry day for us. Temps
early next week should cool a bit from the weekend but remain warm
and pretty close to normal. That being said, GEFS plumes show
plenty of spread in 850mb temps by days 6-7.
Impacts in the extended could include elevated fire weather
concerns on Sunday with potential high-based storms, hot temps and
a frontal passage. Something to monitor moving forward. JKL
&&
.AVIATION...
An area of showers and thunderstorms east of a line from KMLS to
K4BQ will slide east through the morning. The disturbance
generating this activity will exit the area by around noon and
will lead to decreasing activity for southeast Montana this
afternoon. Another shortwave will move into Montana today and
generate afternoon and evening showers and thundestorms west of a
line from KBIL to KSHR. Local MVFR conditions can be expected,
along with occasional mountain obscurations, in the heavier
showers. Gusty winds and small hail are also possible in the
stronger storms. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 087 062/084 060/089 063/096 066/097 064/090 060/091
3/T 33/T 31/U 11/U 12/T 22/T 22/T
LVM 089 053/086 052/090 055/094 058/093 054/090 051/088
3/T 33/T 31/U 12/T 22/T 22/T 22/T
HDN 089 060/086 058/090 061/097 064/099 061/093 058/093
3/T 33/T 31/U 11/U 12/T 22/T 22/T
MLS 086 063/085 061/088 063/096 067/100 067/093 062/093
4/T 34/T 41/U 11/U 12/T 22/T 22/T
4BQ 088 061/086 059/088 062/095 066/099 067/096 062/094
4/T 44/T 41/B 11/U 12/T 22/T 22/T
BHK 082 058/082 057/084 058/091 063/097 065/092 058/090
4/T 45/T 52/T 11/U 12/T 22/T 22/T
SHR 089 057/086 054/090 056/096 059/099 059/093 056/092
3/T 44/T 41/U 11/U 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 300 AM MDT WED JUL 27 2016 MTZ028>042-056>058-063>068-WYZ098-099-272300- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 300 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THURSDAY AFTERNOON THROUGH THURSDAY EVENING. A FEW STORMS MAY BE STRONG WITH GUSTY WINDS...SMALL HAIL AND TORRENTIAL RAIN.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
142 PM MDT WED JUL 27 2016
MTZ029-272030-
MUSSELSHELL MT-
142 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 141 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF ROUNDUP...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROUNDUP AND KLEIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4640 10782 4640 10793 4638 10793 4638 10795
4635 10797 4633 10801 4626 10820 4627 10832
4625 10832 4624 10840 4618 10840 4615 10849
4655 10890 4669 10868
TIME...MOT...LOC 1941Z 293DEG 32KT 4654 10864
PALMQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
201 PM MDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND GST 1 N ROUNDUP 46.48N 108.54W
07/27/2016 M50.00 MPH MUSSELSHELL MT PUBLIC
0201 PM HAIL 1 N ROUNDUP 46.48N 108.54W
07/27/2016 M0.50 INCH MUSSELSHELL MT PUBLIC
&&
LDThe Billings radar (KBLX), 66 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
20 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644922, 644921, 644920, 644917, 644919, 644916, 644915, 644644, 644642, 644643, 644641, 644640, 644603, 644592, 644590, 644589, 644015, 644011, 644010, 644009.